What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 22, 1:43 PM EST, 26 minutes earlier.
Area forecast discussion, Jul 22, 1:43 PM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
243 PM EDT Wed Jul 22 2020
.SYNOPSIS...
A slow moving front works from the Great Lakes to the mid-
Atlantic and Carolinas by Friday, then offshore this weekend.
This will keep our area in a daily threat for storms into
Saturday.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 215 PM EDT Wednesday...
Going to be another active late afternoon/early evening, especially
along the Blue Ridge and north of U.S. 460, even moreso north of
U.S. 60. Appears SBCAPE has reached 3000-3500 J/KG and low level
lapse rates exceeding 8C/km. However, there is no dynamic support
aloft for organized convection down this way. Nonetheless, storms
will be robust at times, with plenty of lightning, gusty winds and
heavy downpours. Storm motions range from 15kts north of U.S. 60, to
little to none across the NC/VA border.
Still not expecting enough coverage to warrant any flood headlines,
but some hydro issues may occur.
Tonight, storms are going to fade by midnight. Front remains well
northwest of us tonight, but another upper vort/MCS may sink
southeast toward our area by dawn, with another round of weak
showers/mid deck as well.
This will transition to another copy of today for Thursday as models
are broadbrushing the forecast area with storms. Have kept likely
pops in the afternoon along/west of the foothills, with chance east,
but not fully confident this coverage will be realized, with best
robust support still along/north of U.S. 60.
Am thinking the cloud cover tomorrow also will delay and put a lid
on development and strength, but overall seems similar to today
except more clouds. A few storms could reach severe levels with
damaging winds the main threat.
Lows tonight in the mid 60 to around 70 west, to lower to mid 70s
east.
Highs Thursday may be somewhat curtailed, especially along and west
of the Blue Ridge, with lower to mid 80s, while the east gets into
the lower 90s. Forecasting 91 for Roanoke and if 90 is reached this
will break the record of consecutive days of 90 or higher set in
1966.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 230 PM EDT Wednesday...
Should start to see the front making a southward push by Friday as
stronger shortwave swings across the northeast. Seems Friday could be
wettest of all the days, with upper support overhead and front in
vicinity. Cloud cover may also limit severe threat, but heavy rain
and locally severe weather is possible.
Front starts to wash out somewhat heading to Saturday. Deeper
moisture and upper support will be east/southeast of us, but given
summer strength of ridge, not entirely convinced we will be
rainfree, so keeping higher pops across our NC counties, to lower
threat across WV/Alleghanys.
Lows will be about the same as what we have been getting, but highs
may sink a few degrees especially Friday, though still will be
humid. Humidity may let up slightly for Saturday, as we will be
behind the front.
Forecast confidence is average on pops/wx and good on temps.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 1225 PM EDT Wednesday...
Hot and humid pattern continues through the first of next week with
a broad 594dm ridge centered over the United States. This also will
continue the chance for isolated/scattered afternoon showers and
thunderstorms through Tuesday.
By Wednesday, models and ensemble guidance hinting at an upper
level trough dropping out of Canada into the Great Lakes and New
England region, along with an associated front. This could
provide a chance for a brief break in the heat and humidity, but
with an uptick in thunderstorm coverage. However, this is all
high variable at this point and the details of this trough/front
will change. Stay tuned.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 120 PM EDT Wednesday...
Generally same pattern this afternoon/tonight as the past 24-48
hours. VFR except sub-VFR in thunderstorms. This afternoon,
radar/sat/model trends suggest best coverage of thunderstorms
will be LWB/BLF/LYH, so will try to time them with tempo groups.
This evening, storms fade gradually, with mainly VFR sct-bkn
coverage overnight. Fog appears possible at LWB, but upstream
convection/clouds may have an impact on how low vsbys goes. Same
for BCB.
Convection may reach LWB/BLF by the end of the taf period, with
possible sub-VFR conditions.
Good confidence on ceilings/vsbys, but lower on thunderstorm
timing/coverage.
Extended Aviation Discussion...
Overall mainly VFR weather to continue through the weekend into
early next week. We will continue to have afternoon and early
evening scattered storms through the extended period. Thus
periods of sub-VFR are possible in storms, and potential for
late night/early morning fog at LWB/BCB and perhaps other
locations depending on where there is daily significant
rainfall.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Heat Advisory until 7 PM EDT this evening for VAZ044>047-058-
059.
NC...Heat Advisory until 7 PM EDT this evening for NCZ005-006.
WV...None.
&&
SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...WP
LONG TERM...BMG
AVIATION...AMS/PH/WPHazardous weather outlook, Jul 22, 7:34 AM EST, 6 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
834 AM EDT Wed Jul 22 2020
VAZ018>020-023-024-035-WVZ042>044-507-508-231245-
Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Amherst-Mercer-Summers-
Monroe-Eastern Greenbrier-Western Greenbrier-
834 AM EDT Wed Jul 22 2020
This Hazardous Weather Outlook is for central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.
.DAY ONE...Today and tonight.
There is a Slight Risk of severe thunderstorms this afternoon and
evening. The primary threat is damaging wind. Localized flooding is
also possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Strong to severe thunderstorms are possible during the afternoon and
evening on Thursday. Damaging winds are the primary severe weather
threat, but large hail and localized flooding are also possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001>004-018>020-VAZ007-009>017-022-032>034-043-231245-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Roanoke-
Patrick-Franklin-Bedford-Henry-
834 AM EDT Wed Jul 22 2020
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.
.DAY ONE...Today and tonight.
Strong to severe thunderstorms are possible during the afternoon and
evening. Damaging winds are the primary severe weather threat, but
localized flooding is also possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Strong to severe thunderstorms are possible during the afternoon and
evening on Thursday. Damaging winds are the primary severe weather
threat, but large hail and localized flooding are also possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ005-006-VAZ044>047-058-059-231245-
Rockingham-Caswell-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
834 AM EDT Wed Jul 22 2020
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Strong to severe thunderstorms are possible during the afternoon and
evening. Damaging winds are the primary severe weather threat, but
localized flooding is also possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Strong to severe thunderstorms are possible during the afternoon and
evening on Thursday. Damaging winds are the primary severe weather
threat, but large hail and localized flooding are also possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 22, 1:33 PM EST, 36 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
233 PM EDT Wed Jul 22 2020
VAZ016-017-032-221900-
Patrick-Floyd-Carroll-
233 PM EDT Wed Jul 22 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
SOUTH CENTRAL FLOYD...SOUTHEASTERN CARROLL AND WESTERN PATRICK
COUNTIES...
At 232 PM EDT, strong thunderstorms were clustered near Gladesboro,
or near Ararat, moving east at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Fancy Gap...
Cana...
Laurel Fork...
Meadows Of Dan...
and Mabry Mill.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 3660 8069 3666 8073 3681 8038 3662 8031
TIME...MOT...LOC 1832Z 250DEG 12KT 3665 8060
RR
Local storm report, Jul 22, 1:43 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
243 PM EDT WED JUL 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1112 PM TSTM WND DMG 4 SSW STEWARTSVILLE 37.21N 79.83W
07/21/2020 FRANKLIN VA PUBLIC
AT LEAST TWO TREES BLOWN DOWN AT SEVEN
GABLES FARM. PEA SIZE HAIL WAS ALSO
OBSERVED.
&&
PJHSpecial weather statement, Jul 22, 1:47 PM EST, 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
247 PM EDT Wed Jul 22 2020
VAZ023-034-221915-
Botetourt-Bedford-
247 PM EDT Wed Jul 22 2020
...A STRONG THUNDERSTORM WILL AFFECT
SOUTH CENTRAL BOTETOURT AND WEST CENTRAL BEDFORD COUNTIES...
At 246 PM EDT, a strong thunderstorm was located over Blue Ridge, or
near Montvale, moving east at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Montvale...
Blue Ridge...
and Laymantown.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3735 7985 3741 7985 3748 7972 3732 7969
TIME...MOT...LOC 1846Z 267DEG 9KT 3739 7980
RR
Special weather statement, Jul 22, 1:52 PM EST, 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
252 PM EDT Wed Jul 22 2020
VAZ024-221915-
Rockbridge-
252 PM EDT Wed Jul 22 2020
...A STRONG THUNDERSTORM WILL AFFECT
WEST CENTRAL ROCKBRIDGE COUNTY AND THE CITY OF LEXINGTON...
At 252 PM EDT, a strong thunderstorm was located over Collierstown,
moving east at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lexington...
Collierstown...
and Rockbridge Baths.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3766 7941 3771 7968 3777 7967 3781 7965
3783 7962 3785 7962 3790 7941
TIME...MOT...LOC 1852Z 267DEG 9KT 3778 7958
RRSpecial weather statement, Jul 22, 1:58 PM EST, 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
258 PM EDT Wed Jul 22 2020
VAZ024-035-221930-
Amherst-Rockbridge-
258 PM EDT Wed Jul 22 2020
...A STRONG THUNDERSTORM WILL AFFECT
EAST CENTRAL ROCKBRIDGE AND NORTHWESTERN AMHERST COUNTIES...THE CITY
OF BUENA VISTA AND THE CITY OF LEXINGTON...
At 258 PM EDT, a strong thunderstorm was located over Lexington,
moving east at 5 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Lexington...
Buena Vista...
Alto...
Cornwall...
Fairfield...
and Oronoco.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3769 7941 3779 7947 3793 7926 3770 7915
TIME...MOT...LOC 1858Z 247DEG 6KT 3777 7939
RR
Special weather statement, Jul 22, 2:06 PM EST, 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
306 PM EDT Wed Jul 22 2020
VAZ016-017-032-221945-
Patrick-Floyd-Carroll-
306 PM EDT Wed Jul 22 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
SOUTH CENTRAL FLOYD...EASTERN CARROLL AND PATRICK COUNTIES...
At 306 PM EDT, strong thunderstorms were clustered near Meadows Of
Dan, or near Ararat, moving east at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Stuart...
Woolwine...
Laurel Fork...
Fairy Stone State Park...
Critz...
Meadows Of Dan...
and Mabry Mill.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3673 8054 3687 8021 3685 8010 3685 8009
3684 8007 3683 8008 3679 8004 3679 8007
3678 8010 3674 8009 3672 8009 3666 8006
3664 8006 3657 8048
TIME...MOT...LOC 1906Z 249DEG 12KT 3665 8042
RR